Wyoming, 2025

Flash Flood in Wyoming, July 24, 2025

July 24, 2025 · NWS CYS · 1 event in 1 county or zone

A surge of monsoon moisture brought strong thunderstorms to southeast Wyoming and western Nebraska the afternoon and evening of July 24th. Strong winds, hail, and flash flooding were reported with storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A surge of monsoon moisture brought strong thunderstorms to southeast Wyoming and western Nebraska the afternoon and evening of July 24th. Strong winds, hail, and flash flooding were reported with storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 24, 3:58 PM MST, 2 minutes earlier. Its key messages:

  • Marginal risk of severe weather this afternoon and evening with thunderstorms across the region, alongside a marginal risk of localized flooding.
  • Warming and drying trend then expected Friday through early next week, with critical fire weather conditions possible Saturday and Sunday.
Area forecast discussion, Jul 24, 3:58 PM MST, 2 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
458 PM MDT Thu Jul 24 2025

.KEY MESSAGES...

- Marginal risk of severe weather this afternoon and evening
  with thunderstorms across the region, alongside a marginal
  risk of localized flooding.

- Warming and drying trend then expected Friday through early
  next week, with critical fire weather conditions possible
  Saturday and Sunday.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 1247 PM MDT Thu Jul 24 2025

Another day of afternoon thunderstorms ongoing across the CWA
currently. While shear may be underwhelming, mesoanalysis shows
plentiful surface based CAPE thanks to better moisture at the
surface, with a band of 2000+ J/kg essentially riding the I-25
corridor and eastwards. This has resulted in several stout
thunderstorms utilizing this instability, but with a lack of
shear support most of them have been strengthening and then
dropping out, though as of this writing we do currently have one
severe with a decent hail core across the meeting point of
Albany/Laramie/Platte Counties. Better surface heating has
likely also helped with this activity as cloud cover has been
scant this morning as well. Looking to the rest of the evening,
expect this activity to continue propagating eastwards with the
severe and heavy rain risk continuing into Nebraska before
storms wane and/or move out of the region by later this evening.

Tomorrow we see the beginning of a warming trend as ridging
takes back over and moisture exits. A very isolated storm could
occur off of the high terrain during the afternoon, but chances
are much lower without support. Temperatures begin to jump back
up with highs in the mid 80's to 90's, with RH values back into
the teens to near single digits for our western counties.
Thankfully winds should be light enough to preclude a critical
fire weather day, but that should change over the weekend.

&&

.PREVIOUS LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 203 AM MDT Thu Jul 24 2025

Saturday...The warming and drying trend continues under southwest
flow aloft. With a drier airmass, and 700 mb temperatures near 17
Celsius, the day looks dry, with maximum temperatures from the upper
80s to near 100 degrees.

Sunday...500 mb heights rise even more to 5920 meters, and with 700
mb temperatures near 18 Celsius, high temperatures will warm a few
more degrees at most locations. Continued dry with limited low and
mid level moisture.

Monday...Ridging aloft remains entrenched across the region,
producing another hot day with highs in the 90s to near 100 degrees.

Tuesday...We may see another influx of monsoonal moisture, with
scattered showers and thunderstorms in the afternoon and evening.
With more cloud cover and precipitation coverage, maximum
temperatures will be a bit cooler, though still in the mid 80s to
mid 90s.

Wednesday...Models indicate a wet pattern with the influx of
monsoonal moisture overhead, along with low level upslope southeast
winds. Thus, expect scattered afternoon and evening showers and
thunderstorms, which will also help to lower temperatures even more,
into the mid 70s to mid 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 452 PM MDT Thu Jul 24 2025

VFR conditions expected over the next 24 hours outside of any
thunderstorms near sites this evening. These storms could bring
MVFR or worse conditions alongside gusty and erratic winds.
Overall wind field otherwise remains light to breezy through the
period, with speeds 10-20 knots on average expected. Cloud decks
will remain lower and SCT to BKN this evening due to ongoing
precipitation, but should lift tonight and become medium to
high based. There is a chance of a shower or storm tomorrow,
mostly near KLAR or KCYS, but probabilities are too low to
include at this time.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...CG
LONG TERM...RUBIN
AVIATION...CG
Hazardous weather outlook, Jul 24, 12:33 PM MST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
133 PM MDT Thu Jul 24 2025

NEZ002-003-019>021-054-055-095-096-WYZ101>119-251945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
133 PM MDT Thu Jul 24 2025

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

- Marginal risk of severe weather this afternoon and evening
  with thunderstorms across the region, alongside a marginal
  risk of localized flooding.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

- Warming and drying trend then expected Friday through early
  next week, with critical fire weather conditions possible
  Saturday and Sunday.

.Spotter information statement...

Spotter reports are encouraged for severe weather and heavy
rainfall this evening.

In the hours before

Special weather statement, Jul 24, 2:28 PM MST, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
328 PM MDT Thu Jul 24 2025

NEZ019-095-096-WYZ102-108-242200-
Scotts Bluff NE-North Sioux NE-South Sioux NE-Goshen County WY-
Niobrara County WY-
328 PM MDT Thu Jul 24 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN SCOTTS BLUFF...
SOUTHWESTERN SIOUX...SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN
COUNTIES THROUGH 400 PM MDT...

At 328 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from Rawhide Buttes to 14 miles south of Prairie
Center to near Torrington Municipal Airport. Movement was northeast
at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Torrington, Lusk, Lyman, Yoder, Henry, Van Tassell, Huntley, Southern
Hills Estates, Torrington Municipal Airport, Hawk Springs, Prairie
Center, Jay Em, Rawhide Buttes, Hwy 85 At Dry Rawhide Creek, Goshen
County Fairgrounds, and Niobrara County Fairgrounds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4290 10435 4253 10386 4207 10377 4176 10430
      4221 10432 4256 10464
TIME...MOT...LOC 2128Z 226DEG 27KT 4256 10451 4230 10415 4202 10411

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SPM
Special weather statement, Jul 24, 2:53 PM MST, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
353 PM MDT Thu Jul 24 2025

NEZ019-020-095-096-WYZ108-242230-
Scotts Bluff NE-North Sioux NE-South Sioux NE-Banner NE-
Goshen County WY-
353 PM MDT Thu Jul 24 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN SCOTTS BLUFF...
NORTHWESTERN BANNER...SOUTHERN SIOUX AND SOUTHEASTERN GOSHEN COUNTIES
THROUGH 430 PM MDT...

At 353 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Agate Fossil Beds
National Monument to 11 miles north of Morrill to near Huntley.
Movement was northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mitchell, Morrill, Lyman, Henry, Hubbard Hill, Agate Fossil Beds
National Monument, Stegall, Scotts Bluff County Fairground, Hawk
Springs, Huntley, and Lake Alice.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4265 10388 4222 10345 4165 10389 4177 10429
      4210 10398 4238 10413
TIME...MOT...LOC 2153Z 246DEG 16KT 4233 10399 4213 10390 4186 10415

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SPM
Special weather statement, Jul 24, 3:00 PM MST, 1 hour before
Special Weather Statement
National Weather Service Cheyenne WY
400 PM MDT Thu Jul 24 2025

NEZ095-WYZ102-108-242230-
North Sioux NE-Goshen County WY-Niobrara County WY-
400 PM MDT Thu Jul 24 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL SIOUX...
SOUTHEASTERN NIOBRARA AND NORTHEASTERN GOSHEN COUNTIES THROUGH 430 PM
MDT...

At 400 PM MDT, Doppler radar was tracking a strong thunderstorm near
Van Tassell, or 15 miles southeast of Lusk, moving northeast at 20
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Harrison and Van Tassell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4248 10404 4263 10445 4293 10438 4272 10381
TIME...MOT...LOC 2200Z 211DEG 17KT 4263 10420

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SPM
Special weather statement, Jul 24, 3:11 PM MST, 49 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
411 PM MDT Thu Jul 24 2025

WYZ117>119-242245-
Central Laramie County WY-South Laramie Range Foothills WY-
East Laramie County WY-
411 PM MDT Thu Jul 24 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN LARAMIE COUNTY
THROUGH 445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fox Farm-College, or 7 miles southeast of Cheyenne, moving northeast
at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cheyenne, Burns, Laramie County Fairgrounds at Archer, Hillsdale,
Ranchettes, Cowboy Ranch South, and Grass Hills.

This includes Interstate 80 in Wyoming between mile markers 365 and
387.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4131 10467 4118 10431 4100 10454 4100 10482
TIME...MOT...LOC 2211Z 223DEG 16KT 4106 10469

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

SPM
Special weather statement, Jul 24, 3:26 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
426 PM MDT Thu Jul 24 2025

NEZ002-003-019>021-095-096-242300-
Scotts Bluff NE-Box Butte NE-Dawes NE-North Sioux NE-Morrill NE-
South Sioux NE-Banner NE-
426 PM MDT Thu Jul 24 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN BOX BUTTE...EASTERN
SCOTTS BLUFF...NORTHWESTERN MORRILL...NORTH CENTRAL BANNER...
SOUTHWESTERN DAWES AND EASTERN SIOUX COUNTIES THROUGH 500 PM MDT...

At 426 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southeast of Harrison to 13 miles north
of Lake Alice to near Hubbard Hill. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scottsbluff, Gering, Terrytown, Minatare, Melbeta, Agate Fossil Beds
National Monument, Lake Minatare State Recreation Area, Lake Alice
Number 2, Soldier Creek Campground, Fort Robinson State Park, Scotts
Bluff National Monument, Flahertys Corner, Scottsbluff Airport, Lake
Alice, Wildcat Hills State Recreation Area, Marsland, and Belmont.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4281 10354 4239 10320 4184 10339 4161 10389
      4213 10369 4258 10389
TIME...MOT...LOC 2226Z 231DEG 36KT 4256 10379 4218 10362 4175 10384

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

SPM
Special weather statement, Jul 24, 3:51 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
451 PM MDT Thu Jul 24 2025

NEZ002-003-019>021-095-096-WYZ108-242315-
Scotts Bluff NE-Box Butte NE-Dawes NE-North Sioux NE-Morrill NE-
South Sioux NE-Banner NE-Goshen County WY-
451 PM MDT Thu Jul 24 2025

...STRONG THUNDERSTORMS WILL IMPACT WESTERN BOX BUTTE...SCOTTS
BLUFF...NORTHWESTERN MORRILL...NORTHEASTERN BANNER...WESTERN DAWES...
CENTRAL SIOUX AND SOUTHEASTERN GOSHEN COUNTIES THROUGH 515 PM MDT...

At 450 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Montrose to 6 miles south of Flahertys
Corner to near Melbeta. Movement was east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scottsbluff, Gering, Mitchell, Bayard, Terrytown, Crawford, Morrill,
Minatare, Melbeta, McGrew, Wildcat Hills State Recreation Area, Lake
Minatare State Recreation Area, Stegall, Soldier Creek Campground,
Scotts Bluff County Fairground, Montrose, Chimney Rock National
Historic Site, Hubbard Hill, Flahertys Corner, and Agate Fossil Beds
National Monument.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4167 10325 4173 10417 4224 10377 4294 10385
      4300 10349 4300 10339 4223 10309
TIME...MOT...LOC 2250Z 268DEG 18KT 4288 10372 4223 10346 4181 10358

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

SPM

The radar

The Cheyenne radar (KCYS), 30 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Laramie

When
July 24, 4:00 PM MST
Where
Laramie County, 5.08 mi SSW of Arcola to 5.81 mi WSW of Carpenter
Cause
Heavy Rain
Reported by
Public
Coordinates
41.030, -104.490

Video sent to emergency manager showing water flowing over county roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1267545.